Side effects may include…

We’ve all been there.  You need start on a new medication and read the side effects.
Sometimes they sound worse than what you are taking the medication for.
Becca has been on more than her share of medications in her lifetime.
Most of her seizure medications have similar side effects.
After a neurology appointment last month her doctors decided to put her on
Zarontin (ethosuximide)

Common side effects include drowsiness, dizziness, tiredness, headache, stomach upset, loss of appetite, nausea, vomiting, weight loss, diarrhea, or loss of coordination.

Although often unwritten, most epilepsy drugs also come with the warning that they could make the seizures worse.

Unfortunately for Becca she struck out in a major way with this medication choice.
David and I have come to expect a certain degree of issues when starting a new medication.  It’s always rough the first few weeks.  The lethargy hits her and hits her hard, every time.

After the first week she started to go downhill.  Things spiraled after that.  Her seizures were worse.  WAY worse.  She was presenting with new seizures.
She was very uncoordinated (well even more than usual).  She fell twice within one week.  The first time it was a goose egg on her forehead.  Less than a week later it was one above her right eye.
I admit, I panicked when that one happened.  It swelled up so fast, and was right along the eyebrow ridge.  I took her to the ER just to be safe.  She checked out okay and we were actually in and out of the ER in record time (under an hour record time!).  The next day she had a black eye

She didn't want me to take her picture.

She didn’t want me to take her picture.

2014-08-28 12.48.40

Her appetite was gone.  Our little girl who loves food would push away the spoon and turn her head.  She wasn’t even as thirsty as she usually is.
She was sleeping more than usual. She just had no energy.  For her this quickly affects her motor skills and her walking declines.  She worked so hard to be able to walk on her own, it is terrifying and heartbreaking to see that skill slip away.
She started having prolonged Absence seizures.  This type of seizure is normally very short.  It might be mistaken for someone “spacing out”.  Although with someone like Becca it can be very hard to tell, it was clear the lights were on but no one was home.  She would phase in and out (more out than in) for over 10 minutes.  At which time rescue meds were given.  It would take another 10 minutes before the seizure event was totally over.  That means 20 – 30 minutes of seizing.
this happened THREE times in one week.

After the third time I called her Neurologist.  I told them I strongly suspected she was not tolerating the Zarontin.
We decided to wean her off and increase one of her other medications she was already on.

This makes the fourth seizure medication that hasn’t just not worked for her, but instead the side effects were simply horrible.
We can add Zarontin to the list of
Depakote, Lyrica and Banzel of medications that were horrible for her.
The depakote caused her irritability.  Imagine instead of just restless leg syndrome (which can be quite miserable), but instead its your whole body.  She was miserable in her own body.  Doctors didn’t believe me it could possibly be the med, since she had never heard of that as a side effect.  I demanded we take Becca off.  Sure enough problem went away as soon as meds were gone from her system.
Lyrica was horrible because she could barely walk.   Maybe if it had stopped all seizures we might have been willing to deal with her needing a wheelchair 100% of the time, but since it wasn’t causing any kind of dramatic change in seizures we nixed that one!
Banzel just caused her to sleep, and sleep and sleep some more.

Sure there have been other failed medications.  Ones that we just decided weren’t helping seizures.  Topamax, Keppra, Phenobarbital, Tegretol.

One of these days this country is going to get its act together and Medical Marijuana will be an option.  Hopefully in the near future CBD oil will be an option for Becca.

Until then we will just have to keep trying with the options available to us.

For now I’m just grateful to see my little girl coming back to me after yet another scary medication trial.  She is already more alert, active and eating better.

Advertisements